A heartbreaking case came before us last week when a grieving mother contacted us about the death of her son who died from an accidental drug overdose. It wasn't something that happened with illicit drugs. Instead, the incident resulting in the death of 2-year old Blake began to unfold, of all places, at a nursing home.
Last November the family was visiting the boy's great-grandmother at the home. Two days after the visit he was found unconscious and not breathing. A medical examiner later found a small, white, 1 inch by ½ inch piece of what appeared to be tape in the boy's throat but had no idea what it was. Later, a toxicology report came back showing that a lethal dose of fentanyl was in Blake's system and the "tape" was sent to a lab to be processed. It turned out to be a used drug patch, one that contained a high concentration of a very potent opioid narcotic called fentanyl.
Fentanyl patches are commonly applied to the skin to treat severe chronic pain, like that suffered by many elderly nursing home residents with cancer and other painful maladies. The parents spoke with authorities and related the history of the boy's visit to the nursing home and county detectives and state health department officials began an investigation. The patch releases drug over 72 hours until a replacement patch is needed.
At the facility, authorities found that medication patches were not being disposed of properly. A used fentanyl patch was seen on a bedside table and, according to the mother, there were also patches that had been disposed of in the garbage in patient rooms and several patches were also found in other patient rooms on the floor, stuck to bed railings, etc. I'm sure this is unintended. It may be that when a used patch is removed from the patient while a new one is applied, someone forgets to discard the old one.
Blake was just 2 years-old when he died
A theory behind the child's death is that he may have run over a patch on the floor with his Tonka truck wheels. Then later, he may have peeled off the patch and stuck it in his mouth. Used fentanyl patches can still contain a lot of unabsorbed medicine after you take them off, so both new and used patches can be dangerous to children and pets. Children have also been exposed to medicine patches that have fallen off a family member. In another case on file a child sat on a fallen patch and it stuck to her thigh. And another child removed a patch while his grandmother was sleeping and put it on himself. In an earlier blog I mentioned how kids may think of medicine patches as stickers, tattoos, or Band-Aids, which attracts them.
To prevent just this kind of accident where kids get a hold of the drug, the fentanyl patch label is one of only a handful where FDA labeling specifically mentions the drug should be flushed down the toilet. The adhesive side of the patch is supposed to be immediately folded against itself to prevent it from getting stuck to other objects.
Blake's mother asked us to be sure to communicate information on proper disposal of this medication and we've agreed to do that. In fact, we're planning a national alert directed at health professionals and institutions for later this week. We also hope to see stepped up oversight by state surveyors to focus more on safe drug disposal methods. She also asked us to emphasize the need for visitors to be educated about possible hazards when they visit any healthcare facility with their child. She said if she had only been reminded that hazards like drug patches were around, she would have been more alert. And she also mentioned that, "You can't count on people not making mistakes like dropping pills or forgetting them on a bed rail. Parents should keep a close eye on their kids when visiting someone where any medicine is used."
The mother's message is important information not only for people in nursing homes but for anyone, including patients and family members, who use or otherwise come into contact with medication patches. It's also not just fentanyl patches that are at issue. There are many other drugs that come in patch form. Keep them far away from the reach or discovery of children. Do not let children see you apply patches or call them stickers, tattoos, or Band-Aids. Practitioners who prescribe, dispense, or administer patches should be aware of the risks described above and provide the necessary education to adult patients and caregivers. All too often that simply does not happen.
To check out more Check Up items go to www.philly.com/checkup